Alert archive / Wisconsin / Frost Advisories in 2021

Frost Advisory 5, NWS Duluth, MN

September 22, 20218 counties in Wisconsin; 7 counties in Minnesota

NWS Duluth, MN issued this frost advisory at Sep 22, 2021, 2:44 PM CDT for 8 counties in Wisconsin; 7 counties in Minnesota. It took effect at Sep 23, 2021, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2021, 2:44 PM CDT (19:44 UTC)
In effect from
Sep 23, 2021, 1:00 AM CDT
Expired
Sep 23, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cook County, MN, Itasca County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 42 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS73 KDLH 221944
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
244 PM CDT Wed Sep 22 2021

MNZ012-019-037-038-WIZ001>004-006>009-231300-
/O.NEW.KDLH.FR.Y.0005.210923T0600Z-210923T1300Z/
Northern Cook and Lake-Central St. Louis-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of Isabella, Hibbing, Duluth, Pine City, 
Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, 
Grantsburg, Spooner, Hayward, and Phillips
244 PM CDT Wed Sep 22 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures in the lower to middle thirties will result
  in frost formation.

* WHERE...Portions of north central and northwest Wisconsin and
  east central and northeast Minnesota inland from Lake Superior.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Melde
2 follow-up statements
581 
WWUS73 KDLH 230153
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
853 PM CDT Wed Sep 22 2021

MNZ026-035-231300-
/O.EXA.KDLH.FR.Y.0005.210923T0600Z-210923T1300Z/
South Itasca-Northern Aitkin-
Including the cities of Grand Rapids and Hill City
853 PM CDT Wed Sep 22 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures as low as 36 with clear skies will result in
  patchy frost.

* WHERE...South Itasca and Northern Aitkin Counties. This 
  includes the Tribal Lands of the Mille Lacs Band, Big Sandy 
  Lake area.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ012-019-037-038-WIZ001>004-006>009-231300-
/O.CON.KDLH.FR.Y.0005.210923T0600Z-210923T1300Z/
Northern Cook and Lake-Central St. Louis-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of Isabella, Hibbing, Duluth, Pine City, 
Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, 
Grantsburg, Spooner, Hayward, and Phillips
853 PM CDT Wed Sep 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central and northeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Huyck
073 
WWUS73 KDLH 230840
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
340 AM CDT Thu Sep 23 2021

MNZ012-019-026-035-037-038-WIZ001>004-006>009-231300-
/O.CON.KDLH.FR.Y.0005.000000T0000Z-210923T1300Z/
Northern Cook and Lake-Central St. Louis-South Itasca-
Northern Aitkin-Carlton and South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Isabella, Hibbing, Grand Rapids, 
Hill City, Duluth, Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
340 AM CDT Thu Sep 23 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost  
  formation.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at Sep 22, 12:05 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 22, 12:05 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1205 PM CDT Wed Sep 22 2021

.DISCUSSION...(Today through Tuesday)
Issued at 520 AM CDT Wed Sep 22 2021

Summary: There are chances for some patchy frost in the early
morning. There are a few chances for precipitation this weekend
before the forecast becomes dry once again.

Some frosty patches of frost will be seen across the Northland this
morning as temperatures reach close to freezing. A frost advisory is
in effect this morning until 8 AM.

The high pressure system associated with a upper level ridge will
continue to bring fair weather to the region today and Thursday.
High temperatures will steadily increase as flow switches from
northwest to the southwest and warm air is advected northward.

The next chance for precipitation will be Friday afternoon and
evening. A strong upper level low will move southeast from Canada
into the upper Midwest and bring light rain showers and cooler
temperatures to the area. Those cooler temperatures will carry
through Saturday before a ridge over the Northern Plains advects
warmer air to the region Sunday. A weak trough on Monday will
bring back fall-like temperatures for that day. An upper level
ridge is expected to move over the area Tuesday and bring dry
weather with high temperatures near 70 for the majority of the
work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1205 PM CDT Wed Sep 22 2021

High pressure was over the Northland early this afternoon and will
only move slowly east through the period. VFR conditions were
occurring and are expected to continue into this evening. Fog is
again possible in spots tonight as winds become light or calm for
much of the area, especially over far eastern Minnesota into
northern Wisconsin which will be under the high versus areas
further west which will see stronger wind with a tightening
gradient. Conditions will drop to IFR or lower in spots in the fog
tonight. The fog will lift by 14Z Thursday with VFR conditions
expected.

&&

.MARINE...
Issued at 520 AM CDT Wed Sep 22 2021

Winds over the lake for the next 48 hours will be at or below 15
kts. Winds are expected to increase Friday ahead of a low pressure
system and could require the issuance of small craft advisories
over portions of the near shore zones. Waves should remain below 3
ft for the remainder of the next 48 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  44  69  48 /   0   0   0  10
INL  70  44  71  47 /   0   0   0  20
BRD  70  42  71  49 /   0   0   0  10
HYR  67  37  70  42 /   0   0   0   0
ASX  68  40  70  44 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Kossen
AVIATION...Melde
MARINE...Kossen
Hazardous weather outlook, Sep 22, 3:59 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
359 AM CDT Wed Sep 22 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
359 AM CDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of frost are expected through this morning, including much
of northeast Minnesota and adjacent areas of northwest Wisconsin.
A Frost Advisory remains in effect until 8 AM CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-230900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
359 AM CDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds will increase out of the west/northwest early Saturday
morning which could lead to a Small Craft Advisory from the Outer
Apostle Islands to Saxon Harbor.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Frost Advisories in Wisconsin, 2021Frost Advisories in Minnesota, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.